advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Atlanta, Georgia, USA:

I am a 48 year old female who is on 25 mg of prednisone along with 200 mg. of Imuran daily, and a week ago, I found out I have diabetes. When my liver specialist has attempted to lower the prednisone, my liver panels quickly become highly elevated.

I know that prednisone makes me very insulin resistant, so I am taking Regular insulin and attempting to work with the dramatic blood glucose rise that happens about an hour after I take it. I want to closely monitor my blood glucose, I am motivated, and have the financial resources to cover the additional expense of more medical supplies. I have tried taking 30 Units of Regular in the morning, waiting 30 minutes, then taking the prednisone and eating breakfast. This slows the creep of the blood glucose, but I still wind up in the 245-345 mg/dl [13.6-19.1 mmol/L] range three to four hours later. This morning, I took the 30 Units, then two hours later took another 15 Units. The creep seems slower according to my blood glucose readings, but is still creeping, and I want to keep the low blood glucose away (had that experience in the ER when they treated me too aggressively -- ugh!). I know it is also very dangerous.

Since the prednisone causes such a dramatic blood glucose increase, I think I would have to take a lot of insulin in the morning to cause the hypo thing, especially since my first am blood glucose in always (so far) over 167 mg/dl [9.3 mmol/L]. I have used up to 60 Units (not all at one injection!). I also am learning that food combinations and types make a difference. I think I am on the right track.

How much insulin can someone use in a day? Is there a good formula for timing of food, insulin, and prednisone I can use to work effectively, so I can keep my blood glucose levels more level? I am told I have a very good team here, but hospital resources are tight and I have to wait for the classes and more in-depth education.

Answer:

It is really a shame that you have to wait so long for the diabetes education classes, but in the meantime you should be seeing the endocrinologist to adjust your insulin regimen. According to your question, you are only taking a somewhat short acting insulin (Regular) but there are insulins that work faster to cover meals and high sugars (Humalog or NovoLog) and long acting, background insulin (Lantus) that can give you more even control of your blood sugar. Please talk to the endocrinologist about this as soon as possible.

JS

DTQ-20030622135900
Original posting 7 Sep 2003
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:50
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.